Alert archive / Kansas / Flash Flood Warnings in 1997

Flash Flood Warning 14, NWS Wichita, KS

August 22, 1997Rice County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 22, 1997, 12:17 AM CDT for Rice County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1997, 12:17 AM CDT (05:17 UTC)
Expired
Aug 22, 1997, 3:15 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Rice County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3676 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
4.0
Supercell composite
21.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 220515
FFWICT
KSC159-220815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1217 AM CDT FRI AUG 22 1997

* FLASH FLOOD WARNING FOR
  RICE COUNTY - CENTRAL KANSAS

* UNTIL 315 AM CDT
 
* SOME STREAMS/AREAS AFFECTED
    HIGHWAY 14 ACROSS RICE COUNTY

* CAUSE AND EFFECT
    AT 1158 PM CDT THE RICE COUNTY SHERIFF DEPARTMENT REPORTED WATER
    COVERING HIGHWAY 14 NORTH OF LYONS. IN ADDITION...A FEW CARS
    HAVE BEEN WASHED OFF THE ROAD ON HIGHWAY 14.

* FORECAST CONDITIONS
    THUNDERSTORMS WILL CONTINUE ACROSS THE AREA UNTIL 300 AM WITH
    ADDITIONAL HEAVY RAINFALL LIKELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.

MARIEN
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:16 PM CDT, 9 hours 1 minute earlier.

Area forecast discussion, Aug 21, 3:16 PM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT THU AUG 21 1997

SHORT TERM:
18Z SFC MAP INDICATES OUTFLOW BOUNDARY FROM CONVECTION EARLY TODAY
LYING NW-SE ACRS WC KS INTO SW PTN OF CWA. ADAP SHOWS EXCELLENT
MSTR CONVERGENCE ALONG THIS BOUNDARY AS 85H PROFILERS INDCIATE 15-20
KT SW 85H LOW LEVEL JET PUNCHING INTO THE BOUDNARY. AS A RESULT...
EXPECT STORMS TO FIRE ALONG THIS FEATURE AND TRACK SE.
MEANWHILE...WATER VAPOR SAT PIX SHOWS IMPRESSIVE DRYING PUSHING INTO
WRN NE WITH PROFILERS SHOWING MID LVL SHORTWAVE INTO WRN NEBRASKA.

MODELS IN FAIRLY GOOD AGREEMENT IN PUSHING THIS UPPER SYSTEM THROUGH
CENTRAL KS TONIGHT...WITH EXCELLENT UPPER DIFFLUENCE IN THE ERN 1/2
OF CWA. WITH LOW FLASH FLOOD VALUES WILL HAVE TO CLOSELY WATCH
POTENTIAL FOR HEAVY RAINS...BUT BEST THETA-E RIDGE AND DEEPEST
MOISTURE REMAIN JUST WEST OF THE CWA.  LIKED ETA/S QPF SOLUTION AND
IT/S STRONGER UPPER FEATURES.
HYSELL

LONG TERM:
FOLWD ETA SOLN ON PCPN TRENDS & FWC ON TEMPS. LWR ATMOS TO RMN QUITE
MOIST TMRW & TMRW NGT ACRS MUCH OF CWA AS SFC HI OVR ERN KS CONTS TO
DRFT E/SE TO AID IN GULF INJECTION AS CWA.HWVR WL KP CWA DRY FOR LTR
PDS AS AM MORE CONFIDENT ON ETA POSNG OF WK H7 S/W OVR N/NE TX & AS
SUCH XPCT TS TO FIRE S OF NEIGHBORHOOD I.E. SRN OK & E 1/2 TX. MSTR
GRAD INCR DNSTRS 3RD & 4TH PDS ACRS SC & C SXNS HWVR H7 WAA SHUD PUT
STGR LID ON CNVCTN SAT HENCE WL CONT DRY FCST ACRS THE BOARD. W/ ABV
MNTND HI CONTG ITS E/SE TREK S/SW FLO TO RTN ACRS MOST OF C & SC
SXNS & THRFR WL FOLW FWC SOLN BOTH MAXS & MINS.
ES

FCSTID = 04
ICT   66  84  65  89 /  50   0   0   0
HUT   66  84  65  89 /  50   0   0   0
EWK   65  84  65  89 /  50   0   0   0
EQA   65  84  65  89 /  50   0   0   0
WLD   65  84  65  89 /  50   0   0   0
RSL   64  84  64  89 /  50   0   0   0
GBD   64  84  64  89 /  50   0   0   0
SLN   65  84  64  89 /  50   0   0   0
MPR   64  84  64  89 /  50   0   0   0
CFV   60  83  63  86 /  30   0   0   0
CNU   61  83  63  86 /  30   0   0   0
K88   60  83  63  86 /  30   0   0   0

.ICT...
KS...NONE.

In the hours before

Special weather statement, Aug 21, 11:40 PM CDT, 37 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-220515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1142 PM CDT THU AUG 21 1997

...SEVERE THUNDERSTORM WATCH NUMBER 711 HAS REPLACED SEVERE
THUNDERSTORM WATCH NUMBER 710...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE NEW WATCH NUMBER 711.

RICE          MCPHERSON       BARTON
RENO          HARVEY          KINGMAN
SEDGWICK      HARPER          SUMNER

RUSSELL...LINCOLN...ELLSWORTH AVND SALINE COUNTIES ARE NO LONGER
COVERED BY A SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 4 AM.

CHANCE
Special weather statement, Aug 21, 11:42 PM CDT, 35 minutes before
KSZ032-033-047>051-067-068-082-083-091-092-220515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1142 PM CDT THU AUG 21 1997

...SEVERE THUNDERSTORM WATCH NUMBER 711 HAS REPLACED SEVERE
THUNDERSTORM WATCH NUMBER 710...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE NEW WATCH NUMBER 711.

RICE          MCPHERSON       BARTON
RENO          HARVEY          KINGMAN
SEDGWICK      HARPER          SUMNER

RUSSELL...LINCOLN...ELLSWORTH AND SALINE COUNTIES ARE NO LONGER
COVERED BY A SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 4 AM.

CHANCE
Special weather statement, Aug 22, 12:08 AM CDT, 9 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-220530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CDT FRI AUG 22 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND
145.13 MHZ.

NOONAN
Special weather statement, Aug 22, 12:11 AM CDT, 6 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-220530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CDT FRI AUG 22 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND
145.13 MHZ.

NOONAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:43 PM CDTSevere Thunderstorm WarningICTRussell37 min
Aug 21, 9:57 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln43 min
Aug 21, 10:16 PM CDTSevere Thunderstorm WarningICTRussell64 min
Aug 21, 10:37 PM CDTSevere Thunderstorm WarningICTEllsworth48 min
Aug 21, 11:11 PM CDTSevere Thunderstorm WarningICTRice64 min
Aug 21, 11:21 PM CDTSevere Thunderstorm WarningICTEllsworth34 min
Aug 21, 11:23 PM CDTSevere Thunderstorm WarningICTBarton62 min
Aug 22, 12:09 AM CDTSevere Thunderstorm WarningICTRice61 min
Aug 22, 12:24 AM CDTSevere Thunderstorm WarningICTBarton36 min
Aug 22, 12:25 AM CDTSevere Thunderstorm WarningICTReno60 min
Aug 22, 12:44 AM CDTSevere Thunderstorm WarningICTKingman61 min
Aug 22, 1:11 AM CDTSevere Thunderstorm WarningICTHarper64 min
Aug 22, 1:35 AM CDTSevere Thunderstorm WarningICTSumner60 min
Aug 22, 1:37 AM CDTSevere Thunderstorm WarningICTSedgwick58 min
Aug 22, 2:00 AM CDTSevere Thunderstorm WarningICTCowley65 min

Nearby

Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.